Skip Navigation

Skin problem in the sun

Travel Forums General Talk Skin problem in the sun

1. Posted by Janebell (Budding Member 37 posts) 10y

Hay guys,

I am off to Thailand then onto Australia in Feb for 5 month - Cant wait!!

Thing is the last two times i have been abrod (on Europe!) i have developed a skin rash. I have an appoinment to see a specalist but not till March when i will be away!! Not much good that is eh!

I am not sure if this is a heat or sun reaction. Can anyone tell me if they have had this problem before. I am terrified it happens while away and ruins my trip :(

I have recently been taking vitamin c, e and beta carotene which i will take a supply with me while away and i have also been going to the sunbeds once a week to get my skin used to the heat.

Thanks

2. Posted by Isadora (Travel Guru 13926 posts) 10y

From your description, my first guess would be you suffer from prickly heat. The rash is triggered by sun, heat and perspiration. The pores become clogged and create the rash which is very itchy and annoying.

Be sure to use a good quality sunscreen. Also be sure to shower as often as possible, with cool water, to remove the sunscreen. It's best to cleanse the skin with a mild soap and not allow the build ip of sunscreen to block the pores constantly. Also take (or buy upon arrival), a small bottle of aloe gel. It cools the skin and helps alleviate the itching sensation. If the rash is mainly developing where your skin comes in contact with clothing or undergarments, then use a talcum powder in those areas before dressing in the morning. It will help absorb the moisture and perspiration, reducing the development of the rash. The use of very mild soaps is also recommended. Soap, especially those with deodorizers in them, are very irritating to the rash and just aggrevate the situation.

Here are a couple of replies about prickly heat in another thread:
Another one for the ladies - smalls! Posts #14 & #16

3. Posted by tway (Travel Guru 7273 posts) 10y

If you're taking birth control, the sun can cause a skin reaction if you stay out in it too long. Using sunscreen with a good SPF (say, 30 or more) usually does the trick.

4. Posted by Janebell (Budding Member 37 posts) 10y

Hay guys, thanks for your replies.

I have been told it is light reaction and not prickly heat as it only appear on places that are not covered up such as neck outer arms ect. Where as prickly heat usually appears underneath clothing etc.

I have bought a couple bottles of aloe vera gel, piz buin allergy sunscreen, factor 30. My vitamins and some Utruca Urens which i have heard is good for rashes.

Also i am coming off the pill this month. Instead i am getting the rode an implant in my arm which only releses progstone and one estrogene. Do u think this could make any difference??

5. Posted by Janebell (Budding Member 37 posts) 10y

Tway sorry meant to write the rode only releases only progetone and no estrogene at all.
I asked the nurse about this but she didnt seem to know what i was talking about.

6. Posted by Isadora (Travel Guru 13926 posts) 10y

Quoting Janebell

Tway sorry meant to write the rode only releases only progetone and no estrogene at all.
I asked the nurse about this but she didnt seem to know what i was talking about.

I'm not sure what you are referring to with the term rode...

Of the implantable contraceptives, Norplant, Jadelle and Implanon are the 3 brands currently in use. Norplant is being phased out for Jadelle (aka Norplant-2 in some areas). (Norplant is the insertion of 6 "capsules", Jadelle is the insertion of 2 "rods" and Implanon is the insertion of one "rod".) Implanon is still progestin-only but works a bit differently in the body. None of the three have particular warnings concerning sun exposure unless you have a sun sensitivity already - which it sounds as though you do. (Of course, the recommendations are to avoid it...)

Everything I have just read, to refresh myself with the latest contraceptives, shows no real differences between estrogen-based and progestin-based methods where sun exposure is concerned. Since you are subject to reactions, continue with your regimen you described above and definitely use the sunscreen.

7. Posted by Janebell (Budding Member 37 posts) 10y

Hay Isadora,

Yes its the implanon i am getting.

This is such a pain, it is always in the back of my head that this could ruin my trip. Some people say that your skin adapts to the sun and after a week or two should be fine so heres hoping! Well hope i dont come down with it at all!

This only started two years ago - before while in america i never had this problem until visiting Spain!

8. Posted by tway (Travel Guru 7273 posts) 10y

Quoting Janebell

This only started two years ago - before while in america i never had this problem until visiting Spain!

Me too! I thought I was just breaking out from the heat and the different food, until I figured out I was having a reaction to the sun. It only happens if I spend a lot of time in the sun, though, like on vacation. So I stay in the shade, wear a hat if I can, and put on lots of sunscreen. We went to Cuba this past August and by combining all that together I was fine. And it didn't feel like I was depriving myself of the sun - just being careful about it. I still got a tan!

9. Posted by Janebell (Budding Member 37 posts) 10y

Well i think i will buy myself a large hat while in Thailand. Lye under the palm trees for shade hehehhe, cant wait!!!:)